Corticosteroids and Weight Gain

I did some research and talked to a physician about it and the results are not very encouraging, sadly.
By the way, I am refering here to corticosteroids and not anabolic steroids, those are a totally different topic.
Corticosteroids are used to reduce inflammation and many more things. Sadly they have a ton of side effects. This blog is solely addressing issues with weight gain.
Steroids (episodic use as well as chronic use) cause a redistribution of body fat towards the visceral area (stomach) as well as to the face. This redistribution is temporary and will reverse once you are not taking steroids anymore but depending on the time period that you have been taking it can take months to a year.
Additionally it increases the appetite substantially. So monitor your calorie intake closely, especially those hidden calories aka little snacks, etc. It does not seem to have an effect on the metabolism according to the medical community.
Steroids promote a strong fluid retention that causes additional weight gain. You will shed that fluid once you are taken of the steroids.
Steroids increase the blood sugar and can lead to diabetes mellitus type II
Having considered all this, please don’t take yourself off of the steroids without consulting your physician. There is usually a pretty good reason for having to use them. But on the other hand your physician should be willing to listen to your concerns. I hope this blog was of help.

Michael Anders

http://www.shapeupfitnesswellness.com/

No Comments

Post A Comment